Kentucky, 2010

Flash Flooding and Flooding in Kentucky, September 11, 2010

September 11, 2010 · NWS JKL · 14 events in 8 counties and zones

Severe thunderstorms brought flooding and tree damage, building, and powerline damage to portions of eastern Kentucky on September 11, 2010. The worst of the flooding actually occurred in the normally flood resistent Pulaski county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Severe thunderstorms brought flooding and tree damage, building, and powerline damage to portions of eastern Kentucky on September 11, 2010. The worst of the flooding actually occurred in the normally flood resistent Pulaski county. As many as five inches of rain fell in the Somerset area with numerous streets flooded due to the heavy rainfall. Numerous trees were blown down in near the Wayne county hospital in Monticello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 11, 12:41 AM EST, 49 minutes earlier.

Area forecast discussion, Sep 11, 12:41 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
141 AM EDT SAT SEP 11 2010

.SHORT TERM.../TONIGHT THROUGH SUNDAY/

THE WEAK REMNANT LOW WHICH WAS ONCE TROPICAL STORM HERMINE WILL BE
CROSSING THE AREA TONIGHT. ASSOCIATED SHOWERS OVER SOUTH CENTRAL KY
ARE SLOWLY SHIFTING EAST. HAVE MAINTAINED LIKELY POPS ACROSS OUR
SOUTHERN COUNTIES FOR THIS...BUT HAVE TUNED THE TIMING. THESE SHOWERS
SHOULD BE WEAKENING AND EXITING TO THE EAST EARLY SATURDAY. WILL LOOK
FOR BIT OF A LULL BEFORE CONVECTION REDEVELOPS ON SATURDAY AFTERNOON
AHEAD OF A COLD FRONT. 18Z MODEL RUNS CONTINUED TO SHOW THIS PRECIP
LARGELY OUT OF THE AREA BY SUNDAY...AND HAVE FURTHER DECREASED
REMAINING POPS IN OUR EASTERN COUNTIES FOR SUNDAY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY NIGHT/

TWO ISSUES TO DEAL WITH FOR THE PERIOD...THE FIRST OF WHICH IS WITH
REGARDS TO T.S. HERMINE REMNANTS AND IS ALREADY UNDERWAY. SHOWERS
ASSOCIATED WITH THE SYSTEM ARE CURRENTLY MAKING THEIR WAY ACROSS
SOUTH CENTRAL AND SOUTHEASTERN KENTUCKY AND HAVE BEEN MAINTAINING
THEIR STRENGTH OR WEAKENING SLIGHTLY AS THEY BEGIN TO MOVE INTO WEST
VIRGINIA. HOWEVER...LATEST SFC ANALYSIS SHOWS A WARM FRONT SITUATED
TO OUR SOUTHWEST STEMMING FROM AN AREA OF DEVELOPING LOW PRESSURE
OVER KANSAS. SOME HEAVIER SHOWERS ALONG WITH A FEW EMBEDDED
THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE TN VALLEY AS THIS FRONT
HAS BEGUN TO SHIFT NORTH AND CONTINUES TO INTERACT WITH ENERGY AND
MOISTURE FROM HERMINE/S REMNANTS. THINKING THAT LIGHT PRECIP WILL
CONTINUE THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE
BECOMING MORE ISOLATED BY SUNRISE ON SATURDAY.

SECOND ISSUE FOR THE PERIOD CENTERS AROUND A DEVELOPING LOW/TROF
OVER THE NRN PLAINS WHICH IS EXPECTED TO DRAG A COLD FRONT THROUGH
THE COMMONWEALTH LATE ON SATURDAY AND INTO SUNDAY...BRINGING ANOTHER
ROUND OF SOLID CHANCES FOR THUNDERSTORMS TO THE CWA. THERE ARE MIXED
SIGNALS FROM THE GUIDANCE AS TO WHETHER OR NOT THERE IS A LEGITIMATE
RISK OF SEVERE STORMS DEVELOPING...BUT THE MAIN THREATS WITH THE
STORMS ON SATURDAY WOULD BE MARGINALLY SEVERE WIND GUSTS WITH THE
PASSAGE OF THE FRONT...ALONG WITH SOME LOCALIZED HEAVY RAINFALL WITH
ANY TRAINING STORMS.

THE MAIN QUESTION WITH REGARDS TO THE SEVERE THREAT WITH THIS SYSTEM
IS WHETHER OR NOT WE CAN CLEAR OUT ANY OF THE CLOUD COVERAGE FROM THE
REMNANTS OF HERMINE AND DESTABILIZE BEFORE THE WARM FRONT ARRIVES
LATE SATURDAY MORNING AND INTO THE AFTERNOON. IF WE CAN GET SOME GOOD
SURFACE HEATING IN...THEN THE INSTABILITY WHICH IS SHOWING UP IN THE
MORE AGGRESSIVE MODEL SOLUTIONS MAY BE REALIZED.

THE SYSTEM LOOKS PROGRESSIVE ENOUGH THAT WITH THE LACK OF RAIN OVER THE
LAST COUPLE OF WEEKS MOST AREAS SHOULD NOT HAVE ANY TROUBLE WITH THE
PROJECTED 1 TO 2 INCHES. AGAIN...THE MORE AGGRESSIVE GUIDANCE SUGGESTS
THAT UP TO 3 TO 4 INCHES LOCALLY COULD BE REALIZED...SO THIS WILL
DEFINITELY NEED TO BE MONITORED CLOSELY TOMORROW AFTERNOON AND
EVENING AS THIS MUCH PRECIP MAY LEAD TO SOME HYDRO ISSUES.

DESPITE THE DIFFERENCES...MODELS GENERALLY AGREE THAT THE COLD FRONT
WILL PUSH THROUGH THE COMMONWEALTH AND INTO VIRGINIA AND WEST
VIRGINIA BY 12Z SUNDAY...WITH PRECIP LINGERING OVER THE EASTERNMOST
COUNTIES OF KENTUCKY THROUGH THE AFTERNOON ON SUNDAY AS HIGH PRESSURE
BEGINS BUILDING INTO THE REGION...BRINGING ANOTHER ROUND OF COOLER
AND DRIER WEATHER. AS FOR TEMPERATURES...FOLLOWED A BLEND OF THE
LATEST MAV AND MET MOS NUMBERS WHICH ENDS QUITE CLOSE TO THE
INHERITED TEMPS AND IS CLOSE TO OUR SEASONAL NORMS OF ABOUT 80 AND
60 FOR HIGHS AND LOWS...STAYING A LITTLE COOLER ON SATURDAY WITH THE
EXPECTED RAINS AND COOLER STILL ON SUNDAY BEHIND THE FRONT.

.LONG TERM.../MONDAY THROUGH FRIDAY/

MODELS IN GOOD AGREEMENT WITH OVERALL LONG WAVE PATTERN IN THE
MEDIUM TO LONG TERM PART OF THE FORECAST WITH SHALLOW TROFFING IN
THE EASTERN UNITED STATES FOR MOST OF NEXT WEEK. ALSO GOOD AGREEMENT
THAT COLD FRONT FORECAST TO DROP INTO THE OHIO VALLEY MONDAY INTO
TUESDAY SHOULD BE DRY. AS SUCH WILL GO WITH A DRY FORECAST THROUGH
WEDNESDAY NIGHT. A MORE SIGNIFICANT MID/UPPER LEVEL SHORT WAVE TROF
AND ASSOCIATED SURFACE LOW AND FRONTS WILL AFFECT THE AREA LATE NEXT
WEEK. THIS FAR OUT THE TIMING ON THIS IS IN QUESTION. THE 12Z GFS
HAS TRENDED SLOWER THAN PREVIOUS GFS RUNS...AND IS SLOWER THAN
THE 00Z ECMWF. AS FOR WHEN TO INTRODUCE A CHANCE OF PRECIPITATION
IN THE FORECAST HAVE LEANED TOWARDS THE LATEST GFS ENSEMBLE MEANS
AND HPC. THE GFS ENSEMBLES POINT TOWARDS A SLIGHTLY QUICKER SOLUTION
THAN THE 12Z GFS RUN. FOLLOWING THIS THINKING WILL INTRODUCE A 20
PERCENT CHANCE OF RAIN FOR THURSDAY...AND THEN INCREASE THIS TO 30
PERCENT FOR THURSDAY NIGHT AND FRIDAY. THIS WILL BE IN GOOD
AGREEMENT WITH OUR NEIGHBORING WFOS. TEMPERATURES SHOULD BE FAIRLY
CLOSE TO NORMAL FOR MOST OF THE PERIOD.

&&

.AVIATION.../06Z TO 06Z/...UPDATED

SCATTERED TO NUMEROUS SHOWERS WILL BE A THREAT OFF AND ON THROUGHOUT
THE ENTIRE PERIOD WITH A THREAT OF SCATTERED THUNDERSTORMS LATER
THIS AFTERNOON. THE REMNANTS OF HERMINE ARE CURRENTLY MOVING ACROSS
THE AREA. AS THIS LOW MOVES TO THE EAST...A WEAK BOUNDARY WILL
REMAIN ACROSS THE AREA AND THE THREAT FOR SHOWERS WILL CONTINUE. A
FAIRLY STRONG COLD FRONT IS EXPECT TO MOVE ACROSS THE AREA DURING
THE AFTERNOON AND EVENING. AS THE FRONT NEARS THIS AFTERNOON...THE
POTENTIAL FOR THUNDERSTORMS WILL INCREASE. IN GENERAL...IT WILL BE
MOSTLY VFR CONDITIONS WITH TEMPO IFR CONDITIONS IN THE VICINITY OF
THE HEAVIER SHOWERS AND THUNDERSTORMS. FOG SHOULD FORM BEHIND THE
FRONT TONIGHT...HOWEVER IT SHOULD STAY MVFR UNTIL AFTER 6Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/HAL
LONG TERM....SBH
AVIATION...JJ
Hazardous weather outlook, Sep 10, 2:55 PM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
355 PM EDT FRI SEP 10 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
355 PM EDT FRI SEP 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AS A COLD FRONT PUSHES THROUGH
THE AREA. A FEW STORMS COULD BECOME STRONG...AND PRODUCE GUSTY WINDS
AND BRIEF HEAVY RAINFALL. STORMS THAT MOVE REPEATEDLY OVER THE SAME
LOCATION MAY CAUSE SOME DITCHES AND LOW WATER CROSSINGS TO RUN FULL.
THE THREAT OF THUNDERSTORMS WILL LINGER INTO SATURDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY GUSTY WINDS OR HEAVY RAINFALL
SATURDAY.

JJ/RAY

The radar

The Jackson,KY radar (KJKL), 133 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Pulaski

When
September 11, 1:30 AM EST to 5:20 AM EST
Where
Pulaski County, 1.32 mi SW of Tateville to 0.99 mi SSW of Tateville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.955, -84.585

Water was covering the north bound lanes of US 27 near Garland Road. The depth of the water was unknown.

Flood, Pulaski

When
September 11, 1:30 AM EST to 5:20 AM EST
Where
Pulaski County, 0.52 mi E of West Somerset to 0.7 mi ESE of West Somerset
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.080, -84.611

Langdon Street on Monticello Road was flooded.

Flood, Pulaski

When
September 11, 1:30 AM EST to 5:20 AM EST
Where
Pulaski County, 1.87 mi SW of Ringgold to 1.91 mi NNE of Shafter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.102, -84.655

Water was measured up to the door handles of automobiles in and around Somerset including on Kit Cowan Rd, Kennedy St, Kentucky Ave, and Oak View Drive.

Heavy Rain, Pulaski

When
September 11, 1:30 AM EST to 10:10 AM EST
Where
Pulaski County, Somerset
Reported by
Public
Coordinates
37.100, -84.600

A member of the public measured 5 inches of rainfall in Somerset.

Flood, Whitley

When
September 11, 3:00 AM EST to 9:00 AM EST
Where
Whitley County, 1.99 mi SW of Barton to 1.32 mi WNW of Faber
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.908, -84.153

Bacon Creek Road was closed. It was reopened later in the morning.

Flash Flood, Pulaski

When
September 11, 5:15 AM EST to 10:59 AM EST
Where
Pulaski County, 0.71 mi NNE of Sardis to 0.81 mi ENE of Sardis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.059, -84.673

A vehicle was surrounded by rising water along Summit Point Drive near West KY Hwy 80.

Flash Flood, Pulaski

When
September 11, 8:30 AM EST to 10:59 AM EST
Where
Pulaski County, 1.14 mi ENE of Burnetta to 0.87 mi WSW of Nancy
Cause
Heavy Rain
Reported by
Public
Coordinates
37.077, -84.761

High was water was reported inside buildings in Nancy.

Thunderstorm Wind, Pulaski

When
September 11, 3:20 PM EST to 3:25 PM EST
Where
Pulaski County, 10 mi SW of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.998, -84.728

Several large branches were blown down on Slant Branch Road.

Thunderstorm Wind, Estill

When
September 11, 3:40 PM EST to 3:45 PM EST
Where
Estill County, 4 mi NNE of Irvine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.754, -83.942

One tree was blown down on White Oak Road.

Thunderstorm Wind, Wayne

When
September 11, 3:40 PM EST to 3:45 PM EST
Where
Wayne County, Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.830, -84.830

Multiple trees were blown down outside the Wayne County Hospital.

Thunderstorm Wind, Laurel

When
September 11, 4:19 PM EST to 4:24 PM EST
Where
Laurel County, 2.09 mi NNW of Lesbas
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.109, -84.011

A tin roof was partially blown off of a barn near the intersection of Tomcat Trail and Hwy 80E.

Thunderstorm Wind, Clay

When
September 11, 4:28 PM EST to 4:33 PM EST
Where
Clay County, 5 mi ESE of Oneida
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.242, -83.546

A tree that was blown down by thunderstorm wind gusts fell onto and downed a power line on Danger Branch Road off of KY Hwy 1482.

Thunderstorm Wind, Leslie

When
September 11, 4:35 PM EST to 4:40 PM EST
Where
Leslie County, Thousandsticks
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
37.180, -83.420

A volunteer weather observer reported that approximately 20 tree limbs had been blown down in his yard. Four of the limbs measured 6 inches in diameter.

Thunderstorm Wind, Knox

When
September 11, 4:55 PM EST to 5:00 PM EST
Where
Knox County, Trosper
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.780, -83.820

A tree was blown down and onto a home in Trosper off of KY Hwy 225.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260470, 260471, 260472, 260476, 260473, 260474, 260475, 260479, 260478, 260480, 260481, 260482, 260477, 260483.